Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#318280] of Robert Bryant

search www.ams.org.

Papers Published

  1. Bryant, R, On notions of equivalence of variational problems with one independent variable, in Differential geometry: the interface between pure and applied mathematics (San Antonio, Tex., 1986), Contemporary Mathematics, edited by Luksic, M; Martin, C; Shadwick, W, vol. 68 (1987), pp. 65-76, American Mathematical Society, ISBN 0-8218-5075-X [MR89f:58037]
    (last updated on 2017/12/17)

    Author's Comments:
    This is a short expository paper discussing the different notions of equivalence, such as simple equivalence, contact equivalence, and divergence equivalence for variational problems with one independent variable. I show that the group of symmetries under one notion of equivalence can be distinct from the group of symmetries under another notion. I discuss how one can set up the equivalence problem to compute these different groups of symmetries, but do not enter into any actual equivalence calculations.

    Please note: This paper was typeset directly from my handwritten manuscript (nearly the last handwritten one I ever produced) and I did not get to proofread the result before it appeared. Consequently, there are many typos, particularly in the matrices on the last pages.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320